Format

Send to

Choose Destination
Mayo Clin Proc. 1992 Dec;67(12):1134-9.

3-(Phenylamino)alanine, a novel aniline-derived amino acid associated with the eosinophilia-myalgia syndrome: a link to the toxic oil syndrome?

Author information

1
Allergic Diseases Research Laboratory, Mayo Clinic, Rochester, MN 55905.

Abstract

The eosinophilia-myalgia syndrome (EMS) is an inflammatory disease that occurred in epidemic proportions in the United States during 1989. Cases of EMS were also reported in Europe and elsewhere. Clinically, EMS resembles the Spanish toxic oil syndrome. EMS has been associated with ingestion of manufactured L-tryptophan and, more specifically, with lots of tryptophan that contained the trace contaminant 1,1'-ethylidenebis(tryptophan) (EBT). Another trace contaminant ("peak UV-5") has been reported, but the strength of its association with EMS has not been demonstrated. Herein we report independently that peak UV-5 is 3-(phenylamino)alanine (PAA). Patients with EMS ingested significantly greater amounts of both PAA and EBT than did control tryptophan users. PAA is chemically similar to 3-phenylamino-1,2-propanediol, an aniline derivative isolated from samples of oil that were consumed by persons in whom the toxic oil syndrome developed. The discovery of an aniline-derived contaminant in tryptophan raises the possibility that EMS and toxic oil syndrome may have a common etiologic trigger.

PMID:
1469924
DOI:
10.1016/s0025-6196(12)61142-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center